Virginia, 2024

Damaging Winds in Virginia, June 30, 2024

June 30, 2024 · NWS LWX · 3 events in 1 county or zone

Several bands and clusters of thunderstorms produced scattered instances of wind damage mainly near and east of Interstate 95 in Maryland and northern Virginia. There were a few instances of considerable wind damage in Maryland.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Several bands and clusters of thunderstorms produced scattered instances of wind damage mainly near and east of Interstate 95 in Maryland and northern Virginia. There were a few instances of considerable wind damage in Maryland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 30, 1:58 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 30, 1:58 PM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
258 PM EDT Sun Jun 30 2024

.SYNOPSIS...
A cold front will then push through this evening. A strong area
of high pressure settles over the area Monday and Tuesday
before drifting offshore the second half of the week. A warm
front nears the region by mid-week yielding a warming trend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Earlier mid and high level cloud cover delayed heating and thus
convective initiation. However, cumulus fields are gradually
developing now. Instability will likely be greatest east of a
surface trough located near the Blue Ridge, and it appears the
first round of storms will develop in this area from mid to late
afternoon. A few storms could approach southern Maryland as
well, originating from the storms in southeast Virginia.
Additional showers and thunderstorms may form along the surface
cold front which is currently across central and southwestern
Pennsylvania. With bulk shear of 30-35 kt, storms could organize
and grow upscale, presenting predominantly a damaging wind
threat. Isolated hail is possible, and a brief tornado could
occur near the bayshore if winds remained backed. The greatest
storm coverage may ultimately be across southern Maryland this
evening. Precipitable water values near or above 2 inches will
mean heavy rain rates are possible with any storm, but the
greatest QPF signal is across southern Maryland with the
conglomerated and potentially briefly repetitive storms. The dry
ground conditions should keep the flood threat limited however.
There is still uncertainty with whether two rounds of storms
occur in any one location. This may be dependent on how
widespread initial storms are and if the atmosphere recovers by
the time the cold front arrives this evening. Given the timing
of the front and moist/unstable airmass ahead of it, storms may
not finally clear southern Maryland until around midnight.

Even though heating was delayed, temperatures are still rising
into the 90s, and dew points are not mixing down too much given
the moist profile, light winds, and warm water temperatures.
Localized heat index values are topping out near or just above
105 along the I-95 corridor, although only for an hour or two.

Gusty northerly winds behind the cold front will usher in much
cooler and drier air late tonight. Lows will drop back into the
mid 50s to mid 60s, with 40s possible in the higher elevations.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Upper trough axis will pass through Monday as strong (1025 mb) surface
high pressure build in from the Great Lakes. This will result in
gusty northerly winds through the day and very comfortable
conditions for early July standards. Highs will be in the upper
70s to lower 80s with dew points ranging from the upper 40s to
mid 50s. Winds diminish Monday night with the high passing to
the north. Lows in the 50s will be common, but the I-95 corridor
likely stays in the 60s.

With the ridge axis progressing to the east Tuesday, it will be
a little milder, and there may be some extra cloud cover at
times. Dew points will remain in the 50s though, resulting in
continued comfortable weather.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Mostly dry conditions are expected Wednesday as high pressure
holds on before scooting further offshore with large disturbance
approaching from the west. Warm, moist air will build in during
the day on Wednesday, allowing a warm up compared to the
previous few days with highs in the upper 80s to low 90s. Winds
will be elevated out of the SSE, gusting to 20 knots at times
during the afternoon. Overnight lows fall into the upper 60s to
low 70s for most areas.

A large area of low pressure center over the central Canadian
provinces will slowly track further east along a secondary low
across the heart of the CONUS. Showers and thunderstorm chances will
continue from July 4th holiday through the early part of the weekend
with renewed PoPs each afternoon and evening. Should the forcing
became more sufficient locally and convective parameters increase,
strong to severe thunderstorms may be possible during the period but
there remains a lot of uncertainty in this. The heat continues
through the remainder of the week with highs in the low to mid 90s
and heat indices reaching triple digits.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Thunderstorms will likely develop in a surface trough near the
Blue Ridge around 19-20Z. Additional thunderstorms may develop
along a cold front that approaches this evening. Main update to
the 18Z TAFs was to delay thunderstorm timing by a few hours.
There is still potential for two rounds, especially near
Baltimore/Washington, but confidence is low in that solution.
Have a broad brush TEMPO group for now given varied models
signals and lack of convective development so far. Impacts are
also uncertain since storms may not form a solid line, but
strong wind gusts, very heavy rain, and frequent lightning will
be threats. Details will be refined in amendments. Storms may
not completely move southeast of DCA/BWI until 01Z.

South to southwest winds will shift to the northwest behind the
cold front this evening. Gusts of 20-25 kt will be possible
behind the front and through the day on Monday. VFR conditions
will prevail after storms exit.

As the ridge of high pressure pushes off toward the New England
coast, winds shift to east-southeasterly on Tuesday, before
becoming southerly Tuesday night. VFR continues.

VFR conditions are expected Wednesday and Thursday for the
terminals. Showers and thunderstorms return Thursday, especially
further west, so some isolated instances of sub-VFR conditions is
not completely out of the question for the holiday period.

&&

.MARINE...
Southerly winds persist through early this evening which could
near Small Craft Advisory thresholds, especially around southern
Maryland. Have not extended the Small Craft Advisory for now due
to uncertainty, but this potential will be monitored. Strong to
severe thunderstorms are possible late this afternoon and
through the evening as a cold front approaches. Thus, Special
Marine Warnings may be needed at times, mainly between 4 PM and
midnight, although storms may not completely exit southern
Maryland waters until a little after that.

In the wake of the cold front, a gusty northwesterly wind
eventually shifts to northerly on Monday. Small Craft Advisories
have been issued late tonight through Monday during period of
cold advection. The Advisories may need to be extended into
Monday evening for portions of the waters. Winds turn more
east- southeasterly on Tuesday with high pressure to the north,
staying below advisory thresholds.

SCAs are expected Wednesday as high pressure exits to the east and
incoming low pressure and associated frontal features approach from
the west. Winds diminish by July 4th but SMWs may be needed Thursday
afternoon for any strong showers or thunderstorms that cross the
waters.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 10 PM this evening to 2 PM EDT
     Monday for ANZ530-531-535-536-538-539.
     Small Craft Advisory from midnight tonight to 6 PM EDT Monday
     for ANZ532>534-537-540>543.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...ADM
AVIATION...ADS/ADM
MARINE...ADS/ADM
Hazardous weather outlook, Jun 30, 2:23 PM EST, 2 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
323 PM EDT Sun Jun 30 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-011000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
323 PM EDT Sun Jun 30 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 11 PM. Thunderstorms
are likely into this evening. Some of these may become severe,
with the primary threat being damaging wind gusts and large hail.
A brief tornado is possible.

The combination of heat and humidity will lead to heat index
values nearing 105 degrees through early this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated through this evening.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-011000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
323 PM EDT Sun Jun 30 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...This Afternoon and Tonight

A Severe Thunderstorm Watch is in effect until 11 PM for locations
east of the Blue Ridge Mountains. Thunderstorms are possible into
this evening, mainly east of the Blue Ridge Mountains. Some of
these may become severe, with the primary threat being damaging
wind gusts.

The combination of heat and humidity may lead to heat index
nearing 105 degrees east of the Blue Ridge Mountains into early
this evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters have been activated through this evening.

MDZ001-501-502-VAZ503-504-WVZ501>506-011000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
323 PM EDT Sun Jun 30 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 30, 3:14 PM EST, 1 hour 57 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
414 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     Tstm Wnd Dmg     4 NE Park Mills         39.33N  77.35W
06/30/2024                   Frederick          MD   911 Call Center

            A tree fell down onto wires on the northern side of
            Urbana.

&&

Event Number LWX2403374

BJL
Local storm report, Jun 30, 3:38 PM EST, 1 hour 33 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
438 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Tstm Wnd Dmg     3 ESE Ballenger Creek   39.36N  77.39W
06/30/2024                   Frederick          MD   Trained Spotter

            Multiple trees down on Araby Church Road near
            intersection with MD Route 355.

&&

Event Number LWX2403375

KJP
Local storm report, Jun 30, 4:37 PM EST, 34 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
537 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     Tstm Wnd Dmg     4 E Millers             39.67N  76.78W
06/30/2024                   Baltimore          MD   Social Media

            Trees were down along Gunpowder Road.

&&

Event Number LWX2403376

BJL

The radar

The Sterling radar (KLWX), 89 km away, was scanning. The volume nearest the first event began at 22:11 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Spotsylvania

When
June 30, 5:11 PM EST
Where
Spotsylvania County, 1.45 mi SSW of Spotsylvania
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
38.181, -77.591

Trees blew down along VA-208 Courthouse Road at Cloverhill Road.

Thunderstorm Wind, Spotsylvania

When
June 30, 5:15 PM EST
Where
Spotsylvania County, 0.26 mi SSW of Snell
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
38.146, -77.601

Several trees blew down around VA-738 Partlow Road.

Thunderstorm Wind, Spotsylvania

When
June 30, 5:27 PM EST
Where
Spotsylvania County, 1.55 mi SSE of Hams Ford
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.098, -77.543

Trees blew down onto wires along VA-617 Ham Ford Road near VA-605 Marye Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178908, 1178909, 1178910.